Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 44, NWS Shreveport, LA

December 19, 20176 counties in Texas

NWS Shreveport, LA issued this flash flood warning at Dec 19, 2017, 7:44 PM CST for 6 counties in Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 19, 2017, 7:44 PM CST (01:44 UTC)
Expired
Dec 19, 2017, 10:45 PM CST
In force
3 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Cass County, TX, Gregg County, TX, Harrison County, TX, Marion County, TX, Smith County, TX, Upshur County, TX

The radar

The Shreveport radar (KSHV), 82 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 1.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2017-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 513 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2017-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 393 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
513 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
542 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
393 m²/s²
0-3 km storm-relative helicity
450 m²/s²
Significant tornado parameter
1.5
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted.

869 
WGUS54 KSHV 200144
FFWSHV
TXC067-183-203-315-423-459-200445-
/O.NEW.KSHV.FF.W.0044.171220T0144Z-171220T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
744 PM CST TUE DEC 19 2017

The National Weather Service in Shreveport has issued a

* Flash Flood Warning for...
  East central Smith County in northeastern Texas...
  South central Cass County in northeastern Texas...
  Western Marion County in northeastern Texas...
  Northwestern Harrison County in northeastern Texas...
  Central Upshur County in northeastern Texas...
  Northwestern Gregg County in northeastern Texas...

* Until 1045 PM CST

* At 743 PM CST, the public reported thunderstorms producing heavy
  rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Longview, White Oak, Gladewater, Gilmer, Jefferson, Ore City,
  Clarksville City, East Mountain, Diana, Liberty City, West
  Mountain, Berea, Harleton, Avinger, Union Grove, Warren City,
  Lassater, Pritchett and Judson.

Additional rainfall amounts of one inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3299 9443 3275 9429 3242 9495 3262 9511

$$

05

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Dec 19, 5:42 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Dec 19, 5:42 PM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
542 PM CST Tue Dec 19 2017

.AVIATION...
Showers with embedded thunderstorms along with LIFR ceilings and
visibilies expected across area terminals overnight. Precipitation
to diminish by 20/15Z with MVFR ceilings and visibilities
continuing through 20/18Z. Conditions to improve to VFR after
20/18Z. Otherwise, south winds around 5 to 10 knots tonight to
become west on Wednesday. /05/

&&

.PREV DISCUSSION... /issued 424 PM CST Tue Dec 19 2017/

DISCUSSION...
A large area of strong isentropic ascent has spread over the
ArkLaTex region today ahead of a potent upper trough moving east
through the Texas Panhandle and north of a warm front that was
located just north of Interstate 20. Latest mesoanalysis indicates
a tight theta-e gradient along the warm front, and most of the
rain is occurring just north of this gradient. This trend should
persist through the night. There is pretty good agreement among
most of the models so far, and the HRRR has been handling this
system well. Therefore, it is expected that the warm front will
not move too much farther north, perhaps to the Arkansas/Louisiana
border, so I have kept the highest QPF amounts along and just
north of this position. Meanwhile, a surface low, with a weak cold
front trailing south, should develop this evening in North Texas
ahead of the approaching trough. As the entire system begins to
lift east and northeast this evening, an increase in convective
coverage and intensity is expected both along the warm front and
the cold front from Central Texas northeast into Central Arkansas.
The highest QPF amounts should be in Southern Arkansas where
another two to three inches of rain are possible. A couple of
severe thunderstorms cannot be ruled out tonight, but the overall
risk is low. Damaging winds and hail will be the primary threats.

A few showers will linger into Wednesday morning on the west side
of the departing trough, mainly east of a line from Hochatown OK
to Jena LA, but all precip will exit the area by noon.
Temperatures should warm nicely into the 70s in most locations
Wednesday and Thursday.

A long-wave upper trough over Hudson Bay and a strong upper ridge
extending north along the West Coast of the U.S. and into the
Arctic Ocean, will open the way for Arctic air to affect much of
the country during the extended periods of this forecast. The
first cold front is still expected to arrive Friday. Model
guidance is showing considerably better agreement and run-to-run
consistency today compared to previous days. A shortwave trough
rounding the base of the long-wave trough will help drive the
first front through the area. Showers and thunderstorms will once
again develop along this front. While the models are in good
agreement with the synoptic evolution, significant timing
differences still exist. The GFS is more progressive than the
ECMWF and clears all rain out of the area by Saturday morning. The
ECMWF is about 6 hours slower. I began to trend rain chances back
slightly early Saturday morning, but maintained chance PoPs
through the daytime Saturday to account for the slower ECMWF and
to maintain consistency with previous forecast packages.

The bulk of the Arctic air will begin to arrive Saturday night and
into Sunday as a secondary cold front dives southward. The medium
range models continue to suggest some precip will develop and move
south across Kansas, Oklahoma, and Arkansas as the longwave
trough axis moves across the Central CONUS. However, the models
are also dissipating this precip just as it reaches Southeast
Oklahoma and Southern Arkansas late Sunday night/Monday morning.
Therefore, I have kept the forecast dry beyond Saturday evening.
No wintry precipitation is currently anticipated during the next 7
days.

An extended period of cold weather is expected heading into early
next week as the cold Arctic high pressure moves overhead.
Overnight low temperatures Sunday night and Monday night will
likely fall into the low to mid 20s areawide while daytime highs
struggle to warm into the mid to upper 40s.

CN

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  57  70  49  74 /  90  10   0  10
MLU  61  73  48  73 /  80  20   0  10
DEQ  52  66  45  71 / 100  20   0   0
TXK  55  67  49  72 / 100  10   0   0
ELD  56  67  46  72 / 100  20   0  10
TYR  54  69  49  74 /  90   0   0  10
GGG  54  70  48  74 /  90  10   0  10
LFK  56  72  49  73 /  70   0   0  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

05/09
Hazardous weather outlook, Dec 19, 11:59 AM CST, 7 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1159 AM CST Tue Dec 19 2017

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-201100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1159 AM CST Tue Dec 19 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Patchy dense fog will remain possible this afternoon. Showers and
thunderstorms will continues to spread northeast across the
region today. A few storms may become severe, with damaging winds
and hail the primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Showers and thunderstorms will return to the region Friday as a
strong cold front moves across the region. However, no hazardous
weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters is not expected due to the isolated
nature of any severe weather.

09

In the hours before

Special weather statement, Dec 19, 6:34 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Shreveport LA
634 PM CST TUE DEC 19 2017

TXZ136-149-150-152-200115-
Smith TX-Cherokee TX-Nacogdoches TX-Rusk TX-
634 PM CST TUE DEC 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SMITH...SOUTHWESTERN
RUSK...NORTHWESTERN NACOGDOCHES AND CHEROKEE COUNTIES UNTIL 715 PM
CST...

At 633 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Maydelle, or 15 miles southwest of Rusk, moving
northeast at 55 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Nacogdoches, Jacksonville, Whitehouse, Rusk, Troup, Alto, Morrill,
Ponta, New Salem, Trawick, Mount Selman, Sacul, Mixon, Reese, Forest,
Douglass, Maydelle, New Summerfield, Cushing and Gallatin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3228 9514 3156 9451 3151 9486 3153 9487
      3148 9510 3152 9510 3159 9517 3159 9527
      3168 9529 3172 9534 3174 9533 3173 9537
      3175 9536 3176 9540 3182 9540 3185 9544
      3192 9542 3195 9545
TIME...MOT...LOC 0033Z 239DEG 48KT 3169 9538

05
Local storm report, Dec 19, 7:30 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
730 PM CST TUE DEC 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     TSTM WND DMG     1 SW REKLAW             31.86N 94.99W
12/19/2017                   CHEROKEE           TX   EMERGENCY MNGR

            POWER OUT WEST OF REKLAW.

&&

25
Local storm report, Dec 19, 7:42 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
742 PM CST TUE DEC 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     FLASH FLOOD      GLADEWATER              32.54N 94.94W
12/19/2017                   GREGG              TX   TRAINED SPOTTER

            FLOODING REPORTED AT HWY 80 AND 271 IN
            GLADEWATER.

&&

25

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 19, 6:32 PM CSTRiver Flood WarningSHVGregg58 hr
Dec 19, 6:34 PM CSTSpecial Weather StatementSHVCherokee, Nacogdoches41 min
Dec 19, 6:57 PM CSTSevere Thunderstorm WarningSHVCherokee, Gregg, Harrison, Nacogdoches, Panola, Rusk and 2 more63 min
Dec 19, 7:05 PM CSTTornado WarningSHVCherokee, Nacogdoches, Rusk40 min
Dec 19, 7:35 PM CSTTornado WarningSHVCherokee, Nacogdoches, Panola, Rusk, Shelby40 min
Dec 19, 7:46 PM CSTFlash Flood WarningSHVCherokee, Nacogdoches, Panola, Rusk, Shelby3 hr
Dec 19, 7:50 PM CSTTornado WarningSHVCherokee, Nacogdoches, Rusk40 min
Dec 19, 7:56 PM CSTSevere Thunderstorm WarningSHVCherokee, Gregg, Harrison, Nacogdoches, Panola, Rusk and 2 more64 min
Dec 19, 8:29 PM CSTSpecial Weather StatementSHVPanola46 min
Dec 19, 8:59 PM CSTSpecial Weather StatementSHVPanola, Rusk46 min
Dec 19, 9:49 PM CSTAreal Flood AdvisorySHVHarrison, Panola, Shelby3 hr

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.